Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 177, NWS Denver/Boulder, CO

July 21, 2019Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2019, 5:31 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 5:31 PM MDT (23:31 UTC)
Expired
Jul 21, 2019, 6:15 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:17 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 2:17 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MDT Sun Jul 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 127 PM MDT Sun Jul 21 2019

Thunderstorms will continue to develop and spread east through
this evening. Northwest flow aloft around an upper level high over
the Four Corners will steer showers and storms southeast at
around 15-20 mph. Airmass will remain moist with precipitable
water values around to a little above an inch along the Front
Range and across northeast Colorado. Surface based CAPE climbs to
1000-2000 J/kg. Shear will be weak, so the main threat with the
storms will be heavy rain and strong winds. Like yesterday, a
quick 1 to 2 inches of rain will be possible with the strongest
storms. Models indicate storms should survive through the evening
hours with some activity lasting past midnight.

Showers and thunderstorms will form again Monday afternoon. The
upper level ridge over the Four Corners will drift north and cause
flow aloft to turn more northerly. Convection initiate over
mountains and foothills Monday afternoon and track south-
southeast. Cloud cover is expect to hold back temperatures with
staying the 70s over northeast Colorado. This cooler air will
likely cap convection over the northeast plains. The storms that
form over the higher terrain are expected to survive onto the
Urban Corridor. Because of the more stable airmass, lack of
forcing, and southerly storm track, storms will have a tough time
making it east of the Urban Corridor. Good moisture and
instability with weak shear will favor a heavy rain localized
flooding threat.

.LONG TERM...(Monday night through Sunday)
Issued at 127 PM MDT Sun Jul 21 2019

For late in the day Monday into Monday night, the strong upper
ridge becomes most amplified in the extended period as the axis
builds 590dam heights pretty much all the way into southern
Canada. Meanwhile across eastern CO, cool and moist easterly
surface winds, caused by return flow around a 1025 surface high
traipsing southward across the central US plains, will persist
across NE CO. This flow will maintain fairly high surface to 700mb
layer specific humidities around the 9-11g/kg range across
northeast CO. With a strong, stable cap to work through between
700-600mb, any storms that fire off the higher terrain and
maintain into Monday evening will have plenty of moisture to work
with. This may bear watching due to the NAM12 and GFS forecast
soundings showing a weak and disorganized easterly component to
the winds from the surface up to near 550mb along with a
7000-10000ft warm layer around the 03z timeframe. Essentially, not
too concerned with the weak upslope flow, but rather a slow
movement of storms in a moist environment for about 3 to 9 hours
Monday evening into early Tuesday. Main threats may be localized
flooding of urban and low lying areas.

For Tuesday, with the upper ridge centered over SW CO, a slightly
more organized north to northwesterly flow aloft develops through
the forecast sounding as the ridge axis begins to move across
northeast CO. Similar to late Monday, a situation will be set for
Tuesday afternoon and evening for another round of thunderstorms
with the potential for heavy rain. With warmer temperatures
expected for Tuesday and a weaker cap to work through while still
in a moist environment, strong thunderstorms will be possible.
Better storm motion can be expected Tuesday afternoon and evening
which may decrease the possibility of hydro issues.

For Wednesday through Sunday, the dominant upper ridge begins to
gradually weaken through the period while becoming centered over
AZ and the northern Baja region by Saturday. Helping to cause the
flatten the ridge will be a fast moving Pacific trough of low
pressure which will move across Washington state and into
southern Canada Wednesday thru Friday. By late Wednesday into
early Thursday this trough forces another cool front onto the high
plains from Montana southward into northeast CO. Along with
cooler temps closer to seasonal average and moisture held against
the Front Range, this will also create the likelihood of afternoon
showers and thunderstorms, potentially with heavy rainfall, for
Wednesday and again Thursday. At this time still watching the
disorganized convection associated with Eastern Pacific
Disturbance 1 several hundred miles southwest of the tip of Baja.
The GFS indicates some weak circulation out in the Pacific while
moving the organized moisture northwestward west of the Baja
peninsula. If this occurs, additional mid and upper level tropical
moisture may draw it's way under the ridge and into the southern
and central Rockies later in the week. The flat nature to the
ridge will continue for Saturday and Sunday with zonal flow
across the northern states near the US and Canada border. The GFS
hints at another fast moving Pacific disturbance in this zonal
flow over the northern US Rockies near Canada. This will likely
bring the second surface surge of cooler air into NE CO in the
extended period for late Saturday into early Sunday. Temperatures
in the extended period for next week should stay closer to
seasonal average while holding under the mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 127 PM MDT Sun Jul 21 2019

Thunderstorms will continue form over the higher terrain west of
Denver. These storms will slowly progress eastward through the
afternoon and evening hours. The storm threat for KDEN will likely
be after 22Z. The threat for storms will linger through the
evening, through at least 06Z. Very heavy rain and gusty outflow
winds will be the main issues with the thunderstorms. Low clouds
will form late tonight after 06Z with ceilings likely falling to
1000 to 3000 feet through 15Z Monday. Best chance for storms on
Monday will be over and near the higher terrain.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Jul 21, 1:27 PM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
127 PM MDT Sun Jul 21 2019

COZ030>051-221930-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
127 PM MDT Sun Jul 21 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will begin to develop over the
mountains and foothills around noon and then spread over the
adjacent plains through the afternoon hours. The stronger storms
will be capable of producing very heavy rain with one to two
inches of rain in a short period of time. This may cause flooding
of low lying area. In addition to the heavy rain, hail up to one
inch in diameter and damaging winds will be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily afternoon and evening thunderstorms are expected to continue
through the upcoming week. Thunderstorms, especially along the
Front Range, Palmer Divide and adjacent eastern plains will be
capable of producing locally heavy rainfall and small hail each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

In the hours before

Local storm report, Jul 21, 5:22 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             8 ENE MATHESON          39.20N 103.83W
07/21/2019  M1.25 INCH       ELBERT             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:09 PM MDTFlash Flood WarningBOUAdams, Denver2 hr
Jul 20, 6:11 PM MDTAreal Flood AdvisoryBOUBoulder94 min
Jul 21, 5:01 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.